ALERE SAN DIEGO, INC. CARDINAL RAPID TEST HCG COMBO; VISUAL, PREGNANCY HCG, PRESCRIPTION USE
Back to Search Results |
| Model Number |
FHC-A202 |
| Medical Device Problem Code |
False Positive Result (1227)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
05/19/2025
Type of Reportable Event
Malfunction
Event or Problem Description
The customer reported receiving a total of (b)(4) results while using the cardinal rapid hcg combo tests on a single patient.The patient presented on (b)(6) 2025 for hcg testing prior to undergoing an unspecified elective surgical procedure.A serum sample was collected; the results were read at 5 minutes and a positive hcg result was obtained.As a result of the positive hcg test result, the procedure was cancelled.Confirmatory bhcg testing was performed which yielded a negative result.On (b)(6) 2025 repeat testing was performed using the same sample and another cardinal device from the same lot.Repeat testing yielded a positive hcg result.An additional confirmatory bhcg test was performed which yielded a negative result.The same serum sample was then tested on (b)(6) 2025 with a device from the same lot and a different lot (lot number 0000946166).The customer reported testing with the repeat lot yielded a positive hcg result, while testing with lot number 0000946166 yielded a negative result.No adverse event reported.
Additional Manufacturer Narrative
Preliminary investigation findings: retained devices from the reported lot number were tested with hcg-negative clinical serum and low concentration (2miu/ml) hcg samples.The results were read at 5 and 6 minutes.All devices tested with clinical negative samples and low concentration hcg samples yielded negative results.No false positive results were observed during in-house testing.The case details were reviewed along with the complaint history for the reported issue and no indications of a systemic issue were identified.Manufacturing batch record review did not uncover any relevant non-conformances and found that the lot met quality control specifications.Review of the risk management report for this product found that the reported issue is within the risk profile for this device; no new hazard has been identified.A root cause could not be determined from the available information as the reported issue was not replicated during testing of retention product.Complaints are tracked and trended on a monthly basis.Per the package insert: - very low levels of hcg (less than 50 miu/ml) are present in serum and urine specimen shortly after implantation.However, because a significant number of first trimester pregnancies terminate for natural reasons, a test result that is weakly positive should be confirmed by retesting with a first morning serum or urine specimen collected 48 hours later.- a number of conditions other than pregnancy, including trophoblastic disease and certain non-trophoblastic neoplasms including testicular tumors, prostate cancer, breast cancer, and lung cancer, cause elevated levels of hcg.Therefore, the presence of hcg in a serum or urine specimen should not be used to diagnose pregnancy unless these conditions have been ruled out.- as with any assay employing mouse antibodies, the possibility exists for interference by human anti-mouse antibodies (hama) in the specimen.Specimens from patients who have received preparations of monoclonal antibodies for diagnosis or therapy may contain hama.Such specimens may cause false positive or false negative results.- this test provides a presumptive diagnosis for pregnancy.A confirmed pregnancy diagnosis should only be made by a physician after all clinical and laboratory findings have been evaluated.
Additional Manufacturer Narrative
H3, h6 and h11 were updated to include return testing findings.Investigation conclusion: retained devices from the reported lot number were tested with hcg-negative clinical serum and low concentration (2miu/ml) hcg samples.The results were read at 5 and 6 minutes.All devices tested with clinical negative samples and low concentration hcg samples yielded negative results.Returned devices from the reported lot number were tested with returned patient serum sample which was received at room temperature.The results were read at 5 and 6 minutes and positive hcg results were obtained on 3 out of 5 devices tested.Quantitative hcg testing was then performed on returned patient serum sample which yielded a mean value of 0.8miu/ml.Additional testing was performed on the remaining returned devices with hcg-negative clinical serum and low concentration (2miu/ml) hcg samples.The results were read at 5 and 6 minutes.All devices tested with clinical negative samples and low concentration hcg samples yielded negative results.The case details were reviewed along with the complaint history for the reported issue and no indications of a systemic issue were identified.Manufacturing batch record review did not uncover any relevant non-conformances and found that the lot met quality control specifications.Review of the risk management report for this product found that the reported issue is within the risk profile for this device; no new hazard has been identified.As the reported issue was replicated on a few of the returned devices using the returned room temperature sample, and the issue was not replicated with retain or return devices with other donor samples; a patient sample issue cannot be ruled out as the cause of the reported issue.Complaints are tracked and trended on a monthly basis.Per the package insert: - very low levels of hcg (less than 50 miu/ml) are present in serum and urine specimen shortly after implantation.However, because a significant number of first trimester pregnancies terminate for natural reasons, a test result that is weakly positive should be confirmed by retesting with a first morning serum or urine specimen collected 48 hours later.- a number of conditions other than pregnancy, including trophoblastic disease and certain non-trophoblastic neoplasms including testicular tumors, prostate cancer, breast cancer, and lung cancer, cause elevated levels of hcg.Therefore, the presence of hcg in a serum or urine specimen should not be used to diagnose pregnancy unless these conditions have been ruled out.- as with any assay employing mouse antibodies, the possibility exists for interference by human anti-mouse antibodies (hama) in the specimen.Specimens from patients who have received preparations of monoclonal antibodies for diagnosis or therapy may contain hama.Such specimens may cause false positive or false negative results.- this test provides a presumptive diagnosis for pregnancy.A confirmed pregnancy diagnosis should only be made by a physician after all clinical and laboratory findings have been evaluated.
Event or Problem Description
The customer reported receiving a total of 3 false positive hcg results while using the cardinal rapid hcg combo tests on a single patient.The patient presented on (b)(6) 2025 for hcg testing prior to undergoing an unspecified elective surgical procedure.A serum sample was collected; the results were read at 5 minutes and a positive hcg result was obtained.As a result of the positive hcg test result, the procedure was cancelled.Confirmatory bhcg testing was performed which yielded a negative result.On (b)(6) 2025 repeat testing was performed using the same sample and another cardinal device from the same lot.Repeat testing yielded a positive hcg result.An additional confirmatory bhcg test was performed which yielded a negative result.The same serum sample was then tested on (b)(6) 2025 with a device from the same lot and a different lot (lot number 0000946166).The customer reported testing with the repeat lot yielded a positive hcg result, while testing with lot number 0000946166 yielded a negative result.No adverse event reported.